The Dangers of Hormonal Contraception: Part 2: The Patch

April 19, 2012 at 13:56

Little Miss Sicky Poo

0

Last week, I posted the first of a three part series about hormonal contraception in an effort to emphasize the inherent dangers of these birth control methods.  This week I would like to focus on “The Patch”, also known as Ortho Evra.  Although it is not as well known or as popular as the pill, it is estimated that over 2 million women use the patch.  Similar to the pill, the patch is designed to deliver estrogen in an attempt to suppress ovulation.  Without ovulation, no egg is released and therefore no pregnancy can occur.

Additionally, many of the same side effects that apply to the pill also apply to the patch.  This is because they both use synthetic estrogen and synthetic testosterone which interrupt and alter the natural balance of a woman’s body.

Common Side Effects of the Birth Control Patch
This is, of course, is in addition to the side effects of the pill

  • Raised risk of heart attack and stroke
  • Irregular bleeding
  • Problems wearing contact lenses
  • Fluid retention or raised blood pressure
  • Nausea
  • Headache
  • Breast tenderness
  • Mood changes
  • Menstrual cramps
  • Abdominal pain
  • Skin irritation or rashes at site of patch

The Patch: The Pill’s Evil Cousin

The truth is that all forms of hormonal contraception present a woman with a higher risk of strokes, clots and heart attacks.  But the patch poses an even greater danger because of the way it is administered.  The patch is applied to the skin and delivers a much higher dose of estrogen than that of its cousin, (the pill).  These hormones are continuously pumped into the bloodstream for an entire week, which is the period of time that a patch is worn.  In contrast the pill is swallowed and quickly dissolves into the bloodstream through the digestive tract.  In the process, about half of the estrogen is lost.  Hormone levels peak about 1 to 2 hours after taking the pill, and within 12 hours, levels in the body are relatively low again.  On average, a woman using the patch is exposed to 60% more estrogen, which means more potential for trouble.  Estrogen is the catalyst for risk when talking about hormonal contraception and this increase of exposure has proven to be fatal for many young women.  As if the risks of the pill weren’t bad enough, patient reports have shown that the patch is 12 times more likely to cause strokes and 18 times more likely to cause blood clots!

The Patch: A Brief History of Controversy

Sadly, since Ortho Evra’s release in 2002, many healthy young women have lost their lives or been hurt by the patch.  In 2005, the FDA issued a warning that women using the patch were exposed to higher levels of estrogen and therefore at greater risk for stroke, heart attack and blood clots.  In 2006 a study was published that showed that women on the patch were twice as likely to develop blood clots that could cause a fatal pulmonary embolism.   In response to the study, the FDA requested that Ortho Evra change their warning labels to reflect this information instead of removing it from the market.  The controversy surrounding the patch thickened as reports of whistleblowers came out about Johnson & Johnson’s knowledge of these risks and failure to report it to the public.  One of the most prominent whistleblowers turned out to be Johnson & Johnson’s own Vice President, Dr. Patrick Caubel.  He abruptly resigned, stating that the company ignored “compelling evidence” that the product carried an unusually high rate of estrogenic exposure and fatalities.

The controversy did spark a decline in overall sales of Ortho Evra, however, the FDA continues to permit the lawful production, sale and usage of this drug despite the overwhelming evidence of risk and the warnings of whistleblowers.

A Lesson to Be Learned

As consumers we need to be aware that just because something is approved by the FDA does not necessarily make it safe.  These warning labels are like liability waivers.  Proceed at your own risk.  Understand that whenever you put a foreign substance in your body, there may be negative consequences.  Some of those may still be unknown to the drug company that has manufactured the product or to the FDA that reviews it.  Some may be known, but not released to the unsuspecting public.  We’ve seen it happen time and time again.

I understand that it is easy, by social and modern convention, to accept these risks and just pop a pill or stick a patch on your butt and not think about it.  Everyone else is doing it, right?  But in a lot of ways, it’s like playing Russian roulette with your body, your health and your life.  And at the end of the day, it remains true that if you don’t have your health, you don’t have anything.

Related Posts:
The Dangers of Hormonal Contraception: Part 1: The Pill

Leave a Reply

Your email address will not be published. Required fields are marked *